Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 16, 2022, 5:41 PM EDT for 4 counties in New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2022, 5:41 PM EDT (21:41 UTC)
- Expired
- Jun 16, 2022, 6:26 PM EDT
- In force
- 45 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 86 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:46 PM EDT | TSTM WND DMG | 2 N Santa Clara, NY | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:43 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WUUS51 KBTV 162141
SVRBTV
NYC019-031-033-089-162245-
/O.NEW.KBTV.SV.W.0021.220616T2141Z-220616T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
541 PM EDT Thu Jun 16 2022
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southwestern Clinton County in northern New York...
Franklin County in northern New York...
Southeastern St. Lawrence County in northern New York...
Northwestern Essex County in northern New York...
* Until 645 PM EDT.
* At 538 PM EDT, severe thunderstorms were located along a line
extending from Nicholville to near Lake Ozonia to near Horseshoe
Lake, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Law enforcement and utilities report numerous powerlines
down in southern and central Saint Lawrence County.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake
Placid, Saranac, Parishville, Wilmington, Keene, Piercefield,
Bryants Mill, Wawbeek, Lyon Mountain, Merrill, Clayburg, Carry
Falls Reservoir, Keene Valley, Cranberry Lake, Lawrenceville, Au
Sable Forks and Debar Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for northern New
York.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 7381 4460 7364 4415 7369 4410 7428
4412 7428 4406 7494 4457 7481 4475 7500
TIME...MOT...LOC 2138Z 266DEG 42KT 4471 7466 4459 7453 4417 7465
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Kutikoff2 follow-up statements
453
WWUS51 KBTV 162204
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
604 PM EDT Thu Jun 16 2022
NYC019-031-033-089-162245-
/O.CON.KBTV.SV.W.0021.000000T0000Z-220616T2245Z/
Clinton NY-Franklin NY-St. Lawrence NY-Essex NY-
604 PM EDT Thu Jun 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN CLINTON...FRANKLIN...SOUTHEASTERN ST. LAWRENCE AND
NORTHWESTERN ESSEX COUNTIES...
At 603 PM EDT, severe thunderstorms were located along a line
extending from near Chasm Falls to near Bryants Mill to 6 miles
southeast of Axton Landing, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Law enforcement and utilities report numerous powerlines
down in southern and central Saint Lawrence County.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Saranac, Parishville, Wilmington, Keene, Piercefield, Bryants Mill,
Wawbeek, Lyon Mountain, Merrill, Clayburg, Carry Falls Reservoir,
Keene Valley, Cranberry Lake, Lawrenceville, Au Sable Forks and Debar
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for northern New
York.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 7381 4460 7364 4415 7369 4410 7428
4412 7428 4406 7494 4457 7481 4475 7500
TIME...MOT...LOC 2203Z 262DEG 42KT 4479 7416 4466 7415 4412 7427
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Kutikoff057
WWUS51 KBTV 162226
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
626 PM EDT Thu Jun 16 2022
NYC019-031-033-089-162235-
/O.CAN.KBTV.SV.W.0021.000000T0000Z-220616T2245Z/
Clinton NY-Franklin NY-St. Lawrence NY-Essex NY-
626 PM EDT Thu Jun 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON...
FRANKLIN...SOUTHEASTERN ST. LAWRENCE AND NORTHWESTERN ESSEX COUNTIES
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
small hail are still possible with these thunderstorms, especially
in southern St. Lawrence County.
A Tornado Watch remains in effect until 1100 PM EDT for northern New
York.
LAT...LON 4485 7381 4460 7364 4415 7369 4410 7428
4412 7428 4406 7494 4457 7481 4475 7500
TIME...MOT...LOC 2224Z 266DEG 42KT 4481 7381 4468 7380 4414 7392
$$
KutikoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 16, 3:49 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Burlington VT 349 PM EDT Thu Jun 16 2022 .SYNOPSIS... A cold front will bring scattered showers to the region with strong to severe thunderstorms possible across portions of northern New York. Another round of showers and isolated thunderstorms will be possible on Friday, with cooler and continued unsettled conditions expected on Saturday. Sunday will be drier but still cool for mid June. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 347 PM EDT Thursday...Scattered showers and thunderstorms have been occurring over much of eastern Ontario/southwestern Quebec this afternoon, ahead of a cold front which stretches from near Ottawa down through the Finger Lakes region and central PA. The front will continue to slowly push this activity eastward, and it should reach the St Lawrence Valley by late this afternoon. SB CAPE values are quite impressive (the latest LAPS indicates 3000+ j/kg), and with temperatures in the mid 80s and dewpoints around 70, it's not hard to see why. Meanwhile, 0-6km wind shear of 35 to 40 kt blankets the area. Therefore, we still anticipate strong/severe thunderstorms to affect the St Lawrence Valley and western portions of the northern Adirondacks, particularly from 4 pm to 6 pm. With fairly unidirectional flow, the main threat from these storms would be damaging winds along with briefly heavy rainfall, but an isolated tornado or two cannot be ruled out. Tornado Watch 376 remains in effect for Franklin and St Lawrence Counties in NY until 11 pm. The instability gradient is quite sharp, so these storms will weaken as they head eastward across the Adirondacks and into the Champlain Valley/VT. Just how quickly/how much they weaken is uncertain, so they will need to be monitored closely. Regardless, the showers/thunderstorms will continue through the evening and should wane by midnight or so as the cold front makes its way eastward toward the CT River Valley. Much drier air will follow the front, so expect we'll see a break in the precipitation for a little while late tonight into early Friday. The strong south winds will turn to the west behind the front as well, and while they'll subside somewhat, it will remain breezy overnight. Lows will be in the upper 50s to mid 60s. A secondary cold front will cross the region early Friday as the upper trough sinks southward toward the international border. Showers will develop in response, especially over the northern mountains and into eastern Vermont, but with the aforementioned dry air over the area, activity will remain scattered in nature. There will be some instability around as low level lapse rates will steepen, though a warm layer at 10-15 kft will limit CAPE values somewhat. Still, some rumbles of thunder will be possible. Otherwise, it'll be another breezy day, with west winds gusting to 25-30 mph. Highs will range from the mid 70s to the lower 80s. The main core of the low will push out of Canada and into our northern areas overnight, along with another, stronger cold front. Hence we'll see another surge in showers after a brief break late Friday afternoon, especially over the northern mountains. Temperatures will drop very sharply during the evening as winds turn to the northwest. Overnight lows will mainly be in the 40s, but some 30s will be possible in the usual cold-prone locations. The high peaks of the Adirondacks may even get cold enough for snow, though with little/no moisture in the snow growth zone, riming would be more likely. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 347 PM EDT Thursday...The axis of the longwave trough will be over the North Country Saturday and will shift eastward Saturday night as upper low circulation swings through the trough's base and along the international border. Continued chances of showers are expected for Saturday before diminishing Saturday night. The bigger story will be the much colder temperatures with afternoon highs in the mid/upper 50s to around 60 degrees; roughly 20-25 degrees cooler than Friday afternoon's highs. Coupled with breezy northerly winds and conditions will feel a little brisk for the second half of June. Dew points along ridges will dip to around freezing while 850mb temperatures drop to around 0C Saturday night with non-zero potential for non-accumulating light snow along area peaks. The limiting factor will be that moisture will be exiting. Deterministic models remain split for how cool the cold pool will be and how far colder air aloft drops south with GFS/NAM being on the colder side and Canadian/Euro being warmer. A middle ground approach continues to be utilized. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 347 PM EDT Thursday...Drier and cool conditions continue to be favored for Sunday with the region between the exiting upper low and approaching ridging over the Great Lakes region. With deep synoptic features in place, northerly winds across the North Country will remain breezy with gusts 20-30 mph. The other trend will be for warming temperatures as ridging edges nearer with highs warming from mid/upper 60s on Sunday to upper 70s/low 80s by midweek. Surface instability will increase Tuesday and could result in a few showers. At some point, currently expected Wednesday into Thursday which is a delay from previous the previous forecast by about 6-12 hrs, a frontal feature on the eastern periphery of the heat ridge will begin to push through the Northeast bringing chances of rain showers. It's feasible that some rumbles of thunder will accompany the front, especially given temperatures warming into the upper 70s and low 80s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Mainly VFR conditions will prevail through the period with the exception of in and around thunderstorms where brief IFR vsby and MVFR ceilings are likely.The strongest storms this afternoon will likely affect KMSS and KSLK where strong to damaging winds are possible. Eastward, just general thunder is expected but the prevailing winds will be gusty up to 30 kt locally at KBTV and 25 kt elsewhere. Post frontal passage, areas of LLWS are likely after 02Z. Local MVFR ceilings will be possible late tonight into early Friday as a secondary front brings scattered showers, mainly over northern areas. Otherwise, skies become SCT after 06z and remain so through the rest of the TAF period. Outlook... Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Saturday: Mainly MVFR, with areas VFR possible. Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. Slight chance SHRA. Tuesday: VFR. Slight chance SHRA. && .MARINE... A Lake Wind Advisory remains in effect for Lake Champlain. South winds of 20 to 30 kt are expected to continue through sunset today and then lessen to around 20 kt overnight. Waves will be 2 to 4 ft. && .EQUIPMENT... KTYX radar remains down until further notice as technicians are awaiting parts. Time of return to service is unknown at this time. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...Boyd LONG TERM...Boyd AVIATION...Hastings MARINE...WFO BTV EQUIPMENT...WFO BTV
Hazardous weather outlook, Jun 16, 2:52 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 252 PM EDT Thu Jun 16 2022 NYZ026-027-029-030-087-171900- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Southwestern St. Lawrence- 252 PM EDT Thu Jun 16 2022 ...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-031-034-035-VTZ001>011-016>021-171900- Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- Western Windsor-Eastern Windsor- 252 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 4:13 PM EDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Burlington VT 413 PM EDT Thu Jun 16 2022 NYZ026-027-029-087-162215- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southwestern St. Lawrence- Including the cities of Massena, Norfolk, Fort Covington, Malone, South Colton, Star Lake, Ogdensburg, Potsdam, and Gouverneur 413 PM EDT Thu Jun 16 2022 ...Severe Thunderstorms Expected across the Saint Lawrence Valley late this Afternoon... Thunderstorms are beginning to move into the region and will quickly become severe, capable of producing damaging winds, large hail up to one inch, frequent lightning, and a possible tornado. Keep aware of any warnings that are issued. A tornado watch remains in effect until 11 PM.
Local storm report, Jun 16, 4:57 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 WSW EDWARDSVILLE 44.51N 75.62W
06/16/2022 M52 MPH ST. LAWRENCE NY NYS MESONET
&&
EVENT NUMBER BTV2201679
HAMMONDLocal storm report, Jun 16, 5:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
530 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 2 NE HAMMOND 44.47N 75.67W
06/16/2022 ST. LAWRENCE NY BROADCAST MEDIA
TREES AND POWERLINES DOWN NEAR HAMMOND, NY.
&&
EVENT NUMBER BTV2201680
HAMMONDLocal storm report, Jun 16, 5:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
535 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 NE LOUISVILLE 44.92N 75.00W
06/16/2022 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN ALONG WILLARD ROAD.
&&
EVENT NUMBER BTV2201681
HAMMONDLocal storm report, Jun 16, 5:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
537 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 NNE MASSENA 44.94N 74.89W
06/16/2022 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON CORNELL AVENUE.
&&
EVENT NUMBER BTV2201682
HAMMONDThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:31 AM EDT | Special Weather Statement | BTV | St. Lawrence | 44 min |
| Jun 16, 4:23 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 52 min |
| Jun 16, 4:43 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 62 min |
| Jun 16, 5:25 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 65 min |
| Jun 16, 6:29 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 61 min |
| Jun 16, 6:40 PM EDT | Special Weather Statement | BTV | Essex | 35 min |
| Jun 16, 6:45 PM EDT | Special Weather Statement | BTV | St. Lawrence | 30 min |
| Jun 16, 7:07 PM EDT | Special Weather Statement | BTV | St. Lawrence | 23 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.